ISSN - 0973-0958
Comments to Letter to Editor - Ketamine may cause to neurotoxic side effects for the developing brains of young infants 01/16/2016 00:00:00 https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
   
 
Comments to Letter to Editor - Ketamine may cause to neurotoxic side effects for the developing brains of young infants
Ugur Deveci*, Aysen Orman**, Mustafa Aydin**
Departments of *Pediatrics and **Neonatology, Firat University, School of Medicine, Elazig Turkey
Cite this article  Copy Citation
Deveci U, Orman A, Aydin M. Comments to Letter to Editor - Ketamine may cause to neurotoxic side effects for the developing brains of young infants. Pediatr Oncall J. 2016;13. doi: 10.7199/ped.oncall.2016.9

Address for Correspondence
Ugur Deveci, M.D., Department of Pediatrics, Firat University, School of Medicine, Elazig / Turkey.
 
Email
ugurdeveci23@mynet.com
 
Keywords
Ketamine, Bronchodilation, Antiepileptic drug, Organophosphorus, Poisoning Infant, Magnesium sulphate, neurotoxicity
 
We read with interest the article by Goyal and Anand (1) that reported the favorable bronchodilator and antiepileptic effects of ketamine in a 3 month old infant with organophosphorus poisoning. The authors suggested that in patients of organophosphorus poisoning whom not respond to conventional treatment, ketamine use may relieve bronchospasm and control seizure. But, they have never used intravenous (i.v.) magnesium sulphate (MgSO4) for relieve the prolonged bronchospasm and first generation antiepileptic drugs (e.g. phenobarbital, phenytoin) for control the seizure. However, ketamine is a controversial drug for pediatric clinical use, especially for young infants, and is neurotoxic agent for developing brains. (2-4) Therefore, we would like to make some criticism on their paper.
Ketamine, an N-methyl-D-aspartate (NMDA) type of glutamate receptor antagonist, is widely used for general anesthesia in pediatric practice. Moreover, it alters receptor function at dopaminergic, serotonergic, cholinergic and opiodergic sites. Ketamine provides potent sedation, analgesia and amnesia with a short duration of action, which supporting cardiovascular and respiratory function. These properties make it choice of drug for anesthesia / analgesia during simple procedures. However, it is also listed as an illicit drug by most countries. Significant safety concerns regarding the use of anesthesia during early development have arisen since the animal studies indicating administration of NMDA receptor antagonist during the early stages of central nervous system development can produce neurotoxicity. A growing number of evidences in rodents and nonhuman primates have indicated that exposure to repeat doses of ketamine can induce neuroapoptosis and damage in the developing brain via neuronal mitochondrial apoptosis pathway, mainly hippocampal neurodegeneration causing persistent learning and memory impairment. (2-5)
It has been reported that the use of i.v. MgSO4 is a safe and effective adjunct intervention to conventional bronchodilator therapy in acute severe asthma in children. (6) But, in present case, the authors didn’t report the use of i.v. MgSO4 for alleviate the prolonged bronchospasm and need for mechanical ventilation. In addition, although they have mentioned about the presence of bradycardia in their case (1), a heart rate of 117 beats/minute is normal for a 3 month old female child. The normal range of heart rate of 1-11 months aged infants is between 120-160 beats/minute; lower than 80 beats/minute is accepted bradycardia. (7)
In conclusion, there are significant safety concerns regarding the use of ketamine anesthesia during early developmental period. Although ketamine has positive properties, neurotoxicity is a serious potential side effect especially in delicate populations, like newborn infants and pregnant women. Therefore, we advocate that the use of ketamine in this vulnerable population should not be recommended unless further studies concerning the safety of ketamine have been conducted.
 
Funding
None
Conflict of Interest
None
References :
  1. Goyal S, Anand S. Ketamine as a bronchodilator and antiepileptic in organophosphorus poisoning. Pediatric Oncall [serial online] 2015[cited 2015 October-December 1];12. Art #56. Available From : http://www.pediatriconcall.com/Journal/Article/FullText.aspx?artid=955&type=J&tid=&imgid=&reportid=502&tbltype=
  2. Aydin M, Hakan N, Deveci U, Zenciroglu A, Okumus N. Ketamine is a neurotoxic agent that could adversely affect the brains of preterm babies. Acta Paediatr 2013; 102: e532-3.  [CrossRef]  [PubMed]
  3. Dong C, Anand KJ. Developmental neurotoxicity of ketamine in pediatric clinical use. Toxicol Lett 2013; 220: 53-60.  [CrossRef]  [PubMed]
  4. Bai X, Yan Y, Canfield S, Muravyeva MY, Kikuchi C, Zaja I, et al. Ketamine enhances human neural stem cell proliferation and induces neuronal apoptosis via reactive oxygen species-mediated mitochondrial pathway. Anesth Analg 2013; 116: 869-80.  [CrossRef]  [PubMed]
  5. Yan J, Li Y, Zhang Y, Lu Y, Jiang H. Repeated exposure to anesthetic ketamine can negatively impact neurodevelopment in infants: A Prospective Preliminary clinical study. J Child Neurol 2014; 29: 1333-8.  [CrossRef]  [PubMed]
  6. Albuali WH. The use of intravenous and inhaled magnesium sulphate in management of children with bronchial asthma. J Maternal Fetal Neonatal Med 2014; 27: 1809-15.  [CrossRef]  [PubMed]
  7. Bernstein D. Evaluation of the cardiovascular system. In: Kliegman RM, Stanton BF, Schor NF, St. Geme JW, Behrman RE (Eds). Nelson Textbook of Pediatrics. 19th ed. Philadelphia: Elsevier Saunders 2011, pp. 1529-37.  [CrossRef]
Last Updated : 01 January 2016 Vol 13 Issue 1 Art #9
DOI No : https://doi.org/10.7199/ped.oncall.2016.9
Cite this article as: :
Deveci U, Orman A, Aydin M. Comments to Letter to Editor - Ketamine may cause to neurotoxic side effects for the developing brains of young infants. Pediatr Oncall J. 2016;13. doi: 10.7199/ped.oncall.2016.9
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0